Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS State College, PA

July 5, 2005McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2005, 2:44 PM EDT for McKean County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 2:44 PM EDT (18:44 UTC)
Expired
Jul 5, 2005, 3:45 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 051845
SVRCTP
PAC083-051945-
/O.NEW.KCTP.SV.W.0074.050705T1844Z-050705T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR 
  WESTLINE...OR 8 MILES   NORTHEAST OF KANE...AND MOVING EAST AT 
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINZUA BRIDGE STATE PARK AROUND 310 PM EDT...
  CYCLONE AROUND 315 PM EDT...
  SMETHPORT AND CROSBY AROUND 345 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4181 7883 4164 7877 4172 7823 4199 7823

$$

FORECASTER:  RXR/DM
1 follow-up statement
000 
WWUS51 KCTP 051924
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT TUE JUL 5 2005

PAC083-051945-
/O.CON.KCTP.SV.W.0074.000000T0000Z-050705T1945Z/
MCKEAN-
324 PM EDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
MCKEAN COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SMETHPORT...OR 17 MILES SOUTHEAST OF BRADFORD...MOVING 
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSBY AND 8 MILES SOUTH OF CORYVILLE AROUND 330 PM EDT...
  PORT ALLEGANY AROUND 340 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING 
WINDS...DESTRUCTIVE HAIL...AND CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4181 7883 4164 7877 4171 7821 4199 7823

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:40 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 10:40 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EDT TUE JUL 5 2005

.SHORT TERM (THIS AFTERNOON)...
RW/TRW ASSOCIATED WITH THE FIRST SHORT WAVE IN SW FLOW ALOFT ARE NOW
MOVING EAST OF THE NORTHEAST COUNTIES. SCT SHOWERS AND THUNDERSTORMS
REMAIN ACROSS THE REST OF CENTRAL PA IN MOISTENING SW FLOW. WITH NO
ORGANIZED UPPER LEVEL OR LOW-LEVEL TRIGGER DO NOT EXPECT MUCH
ORGANIZED ACTIVITY THROUGH MID AFTERNOON. LATER THIS AFTERNOON A
STRONG SHORT WAVE WILL TRACK EAST FROM THE OHIO VALLEY TOWARD
WESTERN PA... AND A SFC COLD FRONT WILL BEGIN TO SLIDE SOUTHEAST
FROM LAKE ERIE.  THE RESULT WILL BE MORE WIDESPREAD CONVECTION
ACROSS THE NORTHWEST HALF OF THE CWA LATE THIS AFTERNOON... AND
ACROSS THE ENTIRE AREA THIS EVENING. WILL ADJUST TIMING OF POPS AND
WX TO REFLECT THIS THINKING.

EXPECT CAPES IN THE 1000 TO 2000 J/KG RANGE THIS AFTERNOON WITH SOME
HEATING AS BREAKS DEVELOP BEHIND THE SYSTEM EXITING THE AREA LATE
THIS MORNING. WIND FIELDS WILL BE FAIRLY WEAK... WITH 0-3 AND 0-6 KM
BULK SHEAR VALUES FORECAST FROM 10 TO 20 KTS. BASED ON THIS...
EXPECT JUST AN ISOLATED SEVERE THREAT THROUGH MID AFTERNOON... WITH
LOCALIZED HEAVY RAIN PROBABLY A BIGGER THREAT. STRONG MID-LEVEL
SHORT WAVE APPROACHING THE AREA LATE THIS AFTERNOON AND THIS EVENING
WILL BE ASSOCIATED WITH SLIGHTLY STRONGER MID-LEVEL WIND FIELDS...
AND WILL INCREASE THE SEVERE THREAT SOMEWHAT INTO THIS EVENING...
HOWEVER STILL BELIEVE THAT THE BIGGER THREAT TONIGHT WILL BE HEAVY
RAIN WITH POTENTIAL FOR STORMS TRAINING ALONG THE COLD FRONT AS IT
PUSHES SLOWLY TO THE SOUTHEAST.

.PREVIOUS DISCUSSION (TODAY THROUGH WEDNESDAY)...

FRONTAL SYSTEM AT 03Z EXTENDS FROM JUST EAST OF APN SOUTHWESTWARD TO
THE NORTHERN BURBS OF CHICAGO. ANOTHER SFC TROF EXISTS FROM NEAR DET
SOUTHWESTWARD TO NEAR IND TO JUST EAST OF STL. MODELS SEEM CONTENT
WITH WASHING THE WESTERN SYSTEM AND FORMING THE FRONT EASTWARD INTO
THE TROF...AS CAN BE SEEN BY THE FORECAST LOW LEVEL FRONTOGENETIC
FIELDS. THE ENTIRE SYSTEM THEN SLOWLY TRANSLATES EASTWARD INTO PA
GIVING US THE BEST CHC OF WIDESPREAD RAIN WE HAVE SEEN IN WEEKS.

00Z ETA/GFS SHOW A SURGE OF PRECIP WATERS TODAY INTO THIS
EVENING...IN THE 1 TO 3 STD DEV ABOVE NORMAL RANGE. THE ETA ALSO
SHOWS AN ANOMALOUS SOUTHERLY FLOW DEVELOPING IN THE LOW
LEVELS...WITH 850 SOUTHERLY COMPONENT TO FLOW EXCEEDING 2 STD DEV
ABOVE NORMAL INTO THE EVENING HOURS. THE GFS ISNT AS FOCUSSED ON
THE SOUTHERLY COMPONENT TO THE LOW LEVEL FLOW AND THUS THE
OPERATIONAL 00Z RUN HAS LESS QPF FOR THE REGION. 21Z SREF SHOWS A
HIGH PROBABILITY OF MEASURABLE EVERYWHERE TODAY AND THIS EVENING SO
WILL LIKELY BE BUMPING UP THE SHORT TERM POPS. THE FRONTAL SYSTEM
HAS A SLOW MOVING LOOK TO IT SLOWLY TRANSLATES ACROSS THE STATE
LATER TODAY INTO WEDNESDAY.

SVR THREAT APPEARS TO BE MINIMAL GIVEN THE OVERALL WIND FIELDS AND
SHEAR PROFILES. MOIST UNSTABLE ATMOS COULD LEAD TO SOME WET
MICROBURSTS. ENSEMBLE PLUMES SHOW CAPES IN THE 1500 RANGE WITH SOME
MEMBERS TRYING TO CREATE CAPES IN THE LOW TO MID 2000S. THINK
BIGGEST THREAT TODAY AND THIS EVENING WILL BE FOR HEAVY RAIN ALONG
AND JUST NORTH OF THE SLOW MOVING FRONT AS IT SLIDES INTO AND ACROSS
THE REGION. AT THIS HOUR I AM NOT CONFIDENT ENOUGH FOR A FLOOD
WATCH...BUT DOWN POURS LOOK LIKE A GOOD BET...MAINLY FROM I80
NORTHWARD.

LA CORTE

&&

.TROPICAL/LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

CONVECTION CONTINUES TO BLOOM AROUND THE CENTER OF TD 3...BUT AS YET
NO CDO OR SIGNS OF SIG ORGANIZATION. TPC SUGGESTS SYSTEM COULD BE
TROPICAL STORM CINDY...ASSUMING CARIBBEAN STORM DOESNT GET NAMED
FIRST...AROUND LANDFALL ON THE CENTRAL GULF COAST LATER TONIGHT. THE
OPERATIONAL GFS AT 00Z SHOWS THE STORM MAKING LANDFALL NEAR NEW
ORLEANS THEN BENDING NORTHEASTWARD THRU THE SRN APPALACHIANS BEFORE
HEADING TO THE MID ATLANTIC STATES BY LATE FRIDAY. ETA IS
UNDERSTANDABLY CLUE-LESS ON THE STORM TRACK GIVEN THE SYSTEM IS JUST
NOW ENTERING THE MODEL GRID DOMAIN. OFFICIAL HPC TRACK IS SLOWER AND
MORE WEST LESSENING THE THREAT FOR HEAVY PRECIP INTO THE NERN US.
THE NOGAPS DOESNT HOLD ONTO SUCH A STRONG SFC CYCLONE AS DOES THE
GFS...BUT IT TAKES THE REMNANTS ON A SIMILAR TRACK AT A SIMILAR
SPEED. THE CANADIAN LOSES THE LOW SOMEWHERE OVER DIXIE.

EXTENDED RANGE QUESTIONS REVOLVE AROUND WHERE THE
REMNANTS OF THE TROPICAL SYSTEM END UP...AND IF CAN BE CAPTURED BY
THE EVOLVING NERN US TROF. NEW TPC TRACK GUIDANCE STILL A COUPLE
OF HOURS AWAY SO NO CHANGE IN CONTINUITY MADE AT THIS HOUR...BUT
IF GFS PANS OUT...SERN PA COULD BECOME WET FOR FRIDAY...VS THE
PARTLY CLOUDY WE HAVE AT THIS TIME. TOO EARLY TO START FLIP
FLOPPING ON THAT DETAIL BUT WILL MENTION POSSIBILITY IN THE HWO.

LA CORTE

&&

.AVIATION...

ACTIVE DAY EXPECTED ACROSS THE REGION...WITH WIDESPREAD CONVECTION
FIRING THIS AFTN/EVE. A FEW TSRA ALREADY ONGOING ACROSS WRN
PA/NY/WVA THIS EARLY AM...AND WILL BE THE TREND FOR THE REST OF THE
AREA. EARLY IN THE PERIOD...MAINLY VFR CONDS WILL PREVAIL WITH OCNL
MVFR DUE TO BR/HZ. SOME EARLY SUN WILL LEAD TO RAPID DESTABILIZATION
BY MID MORNING. LOW LVL CONVERGENCE ASSOC WITH SLOW MOVING SFC LOW
PRES COMBINED WITH WEAKENING CAP...WILL LEAD TO SHRA/TSRA
DEVELOPMENT FROM WEST TO EAST. ACTIVITY WILL PROBABLY HOLD OFF UNTIL
EARLY AFTN ACROSS ERN LOCALS (KIPT/KMDT). TSRA WILL BECOME LESS
NUMEROUS DURING THE EVE AS SOME STABILIZATION OCCURS...BUT WITH SFC
LOW DRAPED ACROSS CENTRAL PA AND MOIST AIRMASS IN PLACE...NMRS SHRA
WILL CONT INTO THE OVERNIGHT. MVFR CONDS WILL BE PREVALENT TOWARDS
EVE...WITH OCNL IFR WHERE RAIN IS MOST PERSISTENT.

JPV

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&
Hazardous weather outlook, Jul 5, 4:20 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 AM EDT TUE JUL 5 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060819-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
420 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION AS A COLD FRONT
APPROACHES. SOME OF THE THUNDERSTORMS COULD BE ACCOMPANIED BY
DRENCHING RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

THE REMNANTS OF THE THIRD TROPICAL DEPRESSION OF THE SEASON WILL BE
MOVING INTO THE EASTERN UNITED STATES BY WEEKS END. AT THIS TIME IT
IS FAR TOO EARLY TO PREDICT THE EXACT TRACK AND TIMING OF THE REMAINS
OF THE SYSTEM. IT APPEARS THAT IF PENNSYLVANIA EXPERIENCES ANY
EFFECTS FROM THE STORM...IT WOULD BE IN THE FORM OF RAIN PERHAPS
DURING FRIDAY OR EARLY SATURDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT TUE JUL 5 2005

.A COLD FRONT OVER THE LOWER LAKES THIS AFTERNOON WILL MOVE ACROSS
CENTRAL PENNSYLVANIA OVERNIGHT.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060430-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
232 PM EDT TUE JUL 5 2005

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

STORMS WILL CONTINUE TO FORM AHEAD OF A COLD FRONT MOVING SOUTHWARD
FROM THE LOWER LAKES THIS AFTERNOON. SOME STORMS MAY CONTAIN GUSTY
WINDS AND HAIL...IN ADDITION TO DANGEROUS LIGHTNING.

IN ADDITION...STORMS WILL HAVE THE POTENTIAL TO PRODUCE BETWEEN
1 AND 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

PERSONS ACROSS THE REGION SHOULD LISTEN FOR LATER INFORMATION AND
SEEK SHELTER IF THREATENING WEATHER IS OBSERVED...OR A WARNING IS
ISSUED.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:50 PM EDTSevere Thunderstorm WarningCTPFulton25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.